Medications After Gastric Sleeve

Question Below Submitted By:  

Taryn (a patient from Toronto, Canada)

I am scheduled for weight loss surgery and want to know if I’ll need to take medications after gastric sleeve? What about pain medications? Are opiates usually prescribed after surgery? Also, are there any medications to avoid after gastric sleeve surgery? I take a daily aspirin tablet; are there concerns with taking a blood thinner after surgery? Thanks, Taryn
Advertisement
01.

Expert Responses to the Question Above

Surgeon Response To: Medications After Gastric Sleeve

by: Taryn

Congratulations on your upcoming Gastric Sleeve procedure!

Post operative pain management often times (but not always) includes the use of opiates. Alternative non-opiate analgesics may be substituted in certain cases provided they provide the required pain relief. Some form of post-operative pain relief will be required but may be as benign as acetaminophen (Tylenol) provided the procedure is done with minimal incisions and long acting local anesthetics are injected around the incisions at the conclusion of the procedure.

For most surgical procedures (including the gastric sleeve), you should not use any medications that interfere with blood clotting around the time of the procedure. This includes aspirin.

In specific situations and depending on a given patient's specific medical condition, the use of blood thinners and/or antiplatelet medications cannot safely be interrupted for the planned surgery. In these situations, the risk of operative bleeding is higher but it may be medically necessary to accept that increased risk of operative bleeding. Usually, your surgeon will give you specific instructions regarding which medicines to discontinue (and when) before the scheduled date of the surgical procedure.

With aspirin, the anti-platelet effect increasing the risk of operative bleeding lasts for up to a week. Consequently, under your surgeon's guidance, you should likely discontinue taking your daily aspirin at least a week prior to the procedure.

After the post operative recovery/healing phase, there shouldn't be any problem with you resuming your daily aspirin after the VG (unlike after the Roux-en-Y Gastric Bypass in which case aspirin use is contraindicated due to the increased risk of ulcer formation.) I advise my patients to wait six weeks after their VG before resuming their daily aspirin to allow for adequate healing of the lining of the stomach.

However, I would consult with your bariatric surgeon and follow her/his specific instructions!

John M. Rabkin, M.D.
Pacific Laparoscopy

(click here for Dr. Rabkin's full bio & contact info)

DISCLAIMER: This educational advice is based on the depth of your question and the details provided. The above should never replace the advice of your local physicians as they have the ability to evaluate you in person.

Related Pages:

Click here to add your own response

Share Your Comments


[ Last editorial review/modification of this page : 08/22/2018 ]

* Disclaimers: Content: The information contained in this website is provided for general information purposes and your specific results may vary depending on a variety of circumstances. It is not intended as nor should be relied upon as medical advice. Rather, it is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her existing physician(s). Before you use any of the information provided in the site, you should seek the advice of a qualified medical, dietary, fitness or other appropriate professional. Advertising: Bariatric Surgery Source, LLC has entered into referral and advertising arrangements with certain medical practices, original equipment manufacturers, and financial companies under which we receive compensation (in the form of flat fees per qualifying action) when you click on links to our partners and/or submit information. Read More